Hail, Ashe
- When
- August 30, 3:02 PM EST
- Where
- Ashe County, 0.69 mi N of Nella
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.580, -81.550
Hail up to the size of quarters fell about one mile north of Nella.
A hot and humid air mass combined with an approaching cold front to spark isolated severe thunderstorms during the afternoon. These storms produced thunderstorm wind damage and hail up to the size of quarters in northwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A hot and humid air mass combined with an approaching cold front to spark isolated severe thunderstorms during the afternoon. These storms produced thunderstorm wind damage and hail up to the size of quarters in northwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:10 PM EST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 310 PM EDT Thu Aug 30 2018 .SYNOPSIS... A cold front is forecast to weaken as it approaches the Mid- Atlantic Region this afternoon and Friday, with little or no change in airmass expected for our region. Convergence along the front will aid in the development of scattered showers to numerous showers and thunderstorms. For the Labor Day weekend, the front will dissipate as high pressure along the southeast Atlantic Coast dominates the weather pattern going into the first full week of September. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM EDT Thursday... A wavy cold front which was stretched from Boston MA to Richmond VA, west to Charleston WV and south to Nashville TN this afternoon will move very little this afternoon and will likely wash-out prior to reaching our forecast area this evening. It will however, result in higher chances for measurable rainfall this afternoon into this evening as it will provide a boundary for scattered to numerous showers and thunderstorms, especially for areas closer to the front (north of HWY 460). Greatest potential through this evening appears to be from West Virginia into north-central Virginia where strong heating will lead to MUCAPE of around 2000-2500 J/Kg. Lee trough east of the mountains will bisect the front over northern and central VA, and this is where greatest convergence and pooling of higher theta-e airmass will also occur. Winds aloft remain weak, but with strong surface heating and inverted-V environmental profiles, cold pool from developing storms may allow for storm clusters and better organization. Both SPC and WPC have mesoscale discussions out for the area. Due to lack of jet support aloft, storms this afternoon will be disorganized and lack the potential for becoming severe, but can not rule out an isolated strong pulse storm with very warm temperatures and high dew points. WPC concern is with PWAT values being above normal and weak flow aloft that slow moving storms may produce flash flooding. Given that we have been very dry the last several days and creeks and streams are running low, it will take very high rainfall rates of 4-6 inches per hour or training of storms to produce any hydro problems. For now, we will handle weather threat with short fused advisories or warnings and do not plan to issue any watches (severe or flooding). For tonight, loss of daytime heating will bring demise to shower/storm activity with debris cloudiness limiting fog formation. Pending progression of any storm activity during the day, there may be a wind shift from thunderstorm outflow, favoring some sort of northerly component overnight, but light. The 850 mb winds maintain a westerly component, so other than potential rain cooled air, no change in airmass will take place... thus yielding another muggy night with high elevated dewpoints. Models display a surface reflection along the washed-out boundary/lee trough late in the afternoon, which will generate another round of scattered to numerous showers. Areas that did not see many storms this afternoon should see activity tomorrow afternoon. Lingering outflow boundary could also play a role in the weather tomorrow. Similar temperatures are expected tomorrow with upper 80s to lower 90s again for areas along and east of the Blue Ridge and 80s in the mountains and mountain valleys. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 145 PM EDT Thursday... During this portion of the forecast, an upper level high centered off the coast of the Carolinas will make gradual progression westward. This pattern will be conducive to an airmass that has temperatures averaging ten degrees above normal and high dew points. Diurnal showers and storms are expected, given the moisture rich atmosphere and the fact that the strongest part of the capping inversion will still be east of the area for most of this time period. The showers and storms will be slow movers, thus the potentiall for locally heavy rain will be in play as well. The best coverage is expected to be over the mountains where the influence of orographic and differential heating effects will add a little weak low level convergence to the mix. During the overnight hours, late night and early morning patchy fog is expected, especially in the mountain and river valleys. Forecast confidence in the above part of the forecast is high. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1130 AM EDT Thursday... During this portion of the forecast, our region will remain locked within a strong summer-like pattern. A broad upper high will be positioned almost overhead, diverting the jet-stream well to our west and north. The persistent high will mean a continuation of temperatures averaging about ten degrees above normal with humidity levels on the sticky side. Shower and thunderstorm potential will be limited to primarily diurnal activity, with the best coverage across the mountains where there will be the extra weak lifting mechanism the result of orographical influences and differential heating. Thursday may prove a bit more questionable. The operational 06Z/2am GFS hints at a cold front trying to break down the upper ridge and approach the area on this day, thus ramping up precipitation chances notably, especially in the west. It's European and Canadian counterparts are not as agressive with this feature, and keep the area locked under the dominate upper ridge. Forecast confidence during this portion of the forecast is moderate to high, with Thursday being the biggest question mark for the reasons listed. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 140 PM EDT Thursday... Medium confidence in forecast trends this period. VFR conditions will continue to prevail across the vast majority of the region during most of the 24 hour TAF valid period. Proximity of frontal boundary will result in better coverage of showers/storms this afternoon and evening, so will have VCTS in most of the terminals for the afternoon and evening...esp across WV/VA. The better coverage of storms will occur north of HWY 460 through 02z/10P...scattered coverage south. Extended Discussion... For Friday, the area will see a repeat round of showers and storms as a cold front moves into the area from the Ohio Valley. This front is expected to dissipate over the area this weekend as high pressure remains anchored along the southeast Atlantic Coast. The general idea is this will be a more active period of the forecast with greater opportunity for variable/gusty winds, and areas of sub-VFR conditions. Once the front dissipates we will return to a more typical pattern with any shower/thundershower threats tied to the diurnal cycle, peak heating part of the day, and cloud-buildups initiating over the higher terrain. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...DS AVIATION...RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 316 PM EDT Thu Aug 30 2018 NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-311930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax- 316 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507- 508-311930- Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 316 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Numerous showers with scattered thunderstorms this afternoon. The severe threat is limited, with the probability of anything severe within 25 miles of a point to be less than 15 percent. Greatest thunderstorm coverage is expected between 300 PM and 1000 PM. Severe threat, albeit marginal, would be from a damaging wind gust. High rainfall rates with slow moving storms may also produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
306 PM EDT THU AUG 30 2018
VAZ010-011-301930-
Giles-Bland-
306 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GILES AND NORTHEASTERN BLAND COUNTIES...
Until 330 PM EDT.
At 306 PM EDT, a strong thunderstorm was developing over Kimberling,
moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mechanicsburg...
White Gate...
Kimberling...
and Chapel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 8092 3732 8090 3719 8077 3718 8080
3716 8082 3714 8087 3713 8089 3709 8100
3720 8110
TIME...MOT...LOC 1906Z 237DEG 10KT 3718 8099
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT THU AUG 30 2018
VAZ011-302015-
Giles-
330 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES COUNTY...
Until 415 PM EDT.
At 330 PM EDT, a strong thunderstorm was developing over Pearisburg,
moving northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Mountain Lake...
and Eggleston.
LAT...LON 3732 8052 3722 8075 3733 8086 3738 8078
3737 8076 3739 8072 3740 8071 3743 8064
TIME...MOT...LOC 1930Z 233DEG 7KT 3731 8072
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT THU AUG 30 2018
WVZ042-043-302015-
Mercer-Summers-
339 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SUMMERS AND EASTERN MERCER COUNTIES...
Until 415 PM EDT.
At 339 PM EDT, a strong thunderstorm was developing over Athens,
moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Princeton...
Athens...
Pipestem...
Oakvale...
and Ellison.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3750 8081 3743 8085 3729 8102 3742 8112
3767 8098
TIME...MOT...LOC 1939Z 223DEG 8KT 3746 8100
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
352 PM EDT THU AUG 30 2018
VAZ014-018>020-WVZ044-302030-
Bath-Montgomery-Craig-Alleghany-Monroe-
352 PM EDT THU AUG 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...CENTRAL CRAIG
COUNTY IN SOUTHWESTERN VIRGINIA...CENTRAL BATH COUNTY IN WEST CENTRAL
VIRGINIA...NORTH CENTRAL MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA
AND EAST CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND
THE CITY OF COVINGTON...
Until 430 PM EDT.
At 351 PM EDT, radar indicated a line of strong thunderstorms along
a line extending from near Warm Springs to Jordan Mines to near
Simmonsville. Movement was west at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with
some of these storms.
Locations impacted include...
Covington...
Paint Bank...
Warm Springs...
Sinking Creek...
and Jordan Mines.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3813 7956 3770 8004 3730 8028 3733 8044
3766 8031 3811 7987
TIME...MOT...LOC 1951Z 091DEG 10KT 3808 7971 3770 8013 3737 8033
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT THU AUG 30 2018
NCZ001-VAZ015-302045-
Ashe-Grayson-
354 PM EDT THU AUG 30 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ASHE AND
SOUTHWESTERN GRAYSON COUNTIES...
Until 445 PM EDT.
At 353 PM EDT, trong thunderstorms were located over Nella, moving
northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lansing...
Whitetop...
Troutdale...
Volney...
and Nella.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3665 8159 3666 8155 3668 8153 3669 8153
3670 8155 3671 8153 3671 8152 3670 8128
3645 8150 3646 8166
TIME...MOT...LOC 1953Z 221DEG 8KT 3657 8154
WPSpecial Weather Statement National Weather Service BLACKSBURG VA 401 PM EDT THU AUG 30 2018 VAZ014-017-022-033-302045- Franklin-Floyd-Montgomery-Roanoke- 401 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANOKE...NORTHEASTERN FLOYD...NORTHWESTERN FRANKLIN AND SOUTHEASTERN MONTGOMERY COUNTIES... Until 445 PM EDT. At 401 PM EDT, a strong thunderstorm was located over Pilot, moving northeast at 15 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Christiansburg... Pilot... Copper Hill... Bent Mountain... and Shawsville. LAT...LON 3701 8038 3708 8047 3725 8026 3711 7998 TIME...MOT...LOC 2001Z 238DEG 12KT 3708 8038 WP
The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters fell about one mile north of Nella.
Thunderstorm winds blew down one tree on Traphill Road and a second tree on Maple Grove Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771207, 771208.